Q & A Library
Tardive Dyskinesia: Battling Drug Side Effects?
I have developed tardive dyskinesia and akathisia from shots of the drug Haldol at a hospital. Both are very painful. Can you recommend any treatments or vitamin protocols that might help?
Answer (Published 6/7/2010)
Tardive dyskinesia is a neurological disorder that can be caused by the long-term use of drugs such as Haldol to treat psychiatric disorders. (Some of these medications are also used to treat certain gastrointestinal or neurological disorders.) This condition is characterized by repetitive, involuntary facial movements including grimacing, protrusion of the tongue, lip smacking, puckering and pursing of the lips, as well as rapid eye blinking. Some patients also experience involuntary movements of the fingers (as if playing an imaginary piano or guitar) or rapid movements of the arms, legs and trunk.
Akathisia is a restless agitation ranging from jitteriness to a sensation described as "jumping out of one's skin." Patients become anxious, agitated, terrified, unable to sleep at night and restless. This condition can also be a severe side effect of psychiatric drugs.
The best treatment for tardive dyskinesia is to discontinue the drug that triggered it, but that may not be possible when the problem being treated is psychosis or other major mood disorder. Another drug might be substituted, but this is a medical call that has to be made on a case by case basis. In time, however, if you can do without the drugs, and work closely with your medical team, the symptoms might lessen or even disappear. But sometimes they persist.
As far as akathisia is concerned, here, too, the best route to relief is getting off the drug that caused it, if possible, or reducing the dose. Drugs typically prescribed to help alleviate this condition are beta-blockers, (usually used for high blood pressure), but some other medications may be effective as well. A study published in the Journal of Clinical Psychiatry in 2004 showed that 600 mg of vitamin B6 reduced restlessness in some patients. However, these results were described as preliminary, so I certainly wouldn't try the treatment except under medical supervision.
In addition to working with your medical team, I suggest trying non-drug therapies and mind body approaches to relieving your symptoms including acupuncture, my 4-7-8 relaxing breath and music therapy.
Andrew Weil, M.D.
Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.